New Existence Results for Higher-Order Nonlinear Fractional Differential Equation with Integral Boundary Conditions
© Meiqiang Feng et al. 2011
Received: 16 March 2010
Accepted: 5 July 2010
Published: 20 July 2010
This paper investigates the existence and multiplicity of positive solutions for a class of higher-order nonlinear fractional differential equations with integral boundary conditions. The results are established by converting the problem into an equivalent integral equation and applying Krasnoselskii's fixed-point theorem in cones. The nonexistence of positive solutions is also studied.
Fractional differential equations arise in many engineering and scientific disciplines as the mathematical modelling of systems and processes in the fields of physics, chemistry, aerodynamics, electrodynamics of complex medium, polymer rheology, Bode's analysis of feedback amplifiers, capacitor theory, electrical circuits, electron-analytical chemistry, biology, control theory, fitting of experimental data, and so forth, and involves derivatives of fractional order. Fractional derivatives provide an excellent tool for the description of memory and hereditary properties of various materials and processes. This is the main advantage of fractional differential equations in comparison with classical integer-order models. An excellent account in the study of fractional differential equations can be found in [1–5]. For the basic theory and recent development of the subject, we refer a text by Lakshmikantham . For more details and examples, see [7–23] and the references therein. However, the theory of boundary value problems for nonlinear fractional differential equations is still in the initial stages and many aspects of this theory need to be explored.
where is the standard Rimann-Liouville fractional derivative of order , the nonlinearity may be singular at , and function may be singular at . The author derived the corresponding Green's function named by fractional Green's function and obtained some properties as follows.
for the fractional order cases. In Section 2, we will deduce some new properties of Green's function.
For the case of , the boundary value problems () reduces to the problem studied by Eloe and Ahmad in . In , the authors used the Krasnosel'skii and Guo  fixed-point theorem to show the existence of at least one positive solution if is either superlinear or sublinear to problem (). For the case of , the boundary value problems () is related to a m-point boundary value problems of integer-order differential equation. Under this case, a great deal of research has been devoted to the existence of solutions for problem (), for example, see Pang et al. , Yang and Wei , Feng and Ge , and references therein. All of these results are based upon the fixed-point index theory, the fixed-point theorems and the fixed-point theory in cone for strict set contraction operator.
The organization of this paper is as follows. We will introduce some lemmas and notations in the rest of this section. In Section 2, we present the expression and properties of Green's function associated with boundary value problem (). In Section 3, we discuss some characteristics of the integral operator associated with the problem () and state a fixed-point theorem in cones. In Section 4, we discuss the existence of at least one positive solution of boundary value problem (). In Section 5, we will prove the existence of two or positive solutions, where is an arbitrary natural number. In Section 6, we study the nonexistence of positive solution of boundary value problem (). In Section 7, one example is also included to illustrate the main results. Finally, conclusions in Section 8 close the paper.
The fractional differential equations related notations adopted in this paper can be found, if not explained specifically, in almost all literature related to fractional differential equations. The readers who are unfamiliar with this area can consult, for example, [1–6] for details.
Definition 1.2 (see ).
Definition 1.3 (see ).
Lemma 1.4 (see ).
2. Expression and Properties of Green's Function
In this section, we present the expression and properties of Green's function associated with boundary value problem ().
Now, we show that (2.38) holds.
Then the proof of Theorem 2.11 is completed.
To prove the existence of positive solutions for the boundary value problem (), we need the following assumptions:
From Lemma 2.1, we can prove the result of this lemma.
So, and hence . Next by similar proof of Lemma in  and Ascoli-Arzela theorem one can prove is completely continuous. So it is omitted.
To obtain positive solutions of boundary value problem (), the following fixed-point theorem in cones is fundamental which can be found in [25, page 94].
Lemma 3.3 (Fixed-point theorem of cone expansion and compression of norm type).
4. Existence of Positive Solution
Applying Lemma 3.3 to (4.4) and (4.8), or (4.10) and (4.12), yields that has a fixed point or with . Thus it follows that boundary value problems () has a positive solution , and the theorem is proved.
Then boundary value problem () has at least one positive solution.
5. The Existence of Multiple Positive Solutions
Now we discuss the multiplicity of positive solutions for boundary value problem (). We obtain the following existence results.
Applying Lemma 3.3 to (5.2), (5.3), and (5.5) yields that has a fixed point , and a fixed point Thus it follows that boundary value problem () has at least two positive solutions and . Noticing (5.5), we have and . Therefore (5.1) holds, and the proof is complete.
6. The Nonexistence of Positive Solution
Our last results corresponds to the case when boundary value problem () has no positive solution.
which is a contradiction, and complete the proof.
Similarly, we have the following results.
To illustrate how our main results can be used in practice we present an example.
In this paper, by using the famous Guo-Krasnoselskii fixed-point theorem, we have investigated the existence and multiplicity of positive solutions for a class of higher-order nonlinear fractional differential equations with integral boundary conditions and obtained some easily verifiable sufficient criteria. The interesting point is that we obtain some new positive properties of Green's function, which significantly extend and improve many known results for fractional order cases, for example, see [12–15, 19]. The methodology which we employed in studying the boundary value problems of integer-order differential equation in  can be modified to establish similar sufficient criteria for higher-order nonlinear fractional differential equations. It is worth mentioning that there are still many problems that remain open in this vital field except for the results obtained in this paper: for example, whether or not we can obtain the similar results of fractional differential equations with p-Laplace operator by employing the same technique of this paper, and whether or not our concise criteria can guarantee the existence of positive solutions for higher-order nonlinear fractional differential equations with impulses. More efforts are still needed in the future.
The authors thank the referee for his/her careful reading of the manuscript and useful suggestions. These have greatly improved this paper. This work is sponsored by the Funding Project for Academic Human Resources Development in Institutions of Higher Learning Under the Jurisdiction of Beijing Municipality (PHR201008430), the Scientific Research Common Program of Beijing Municipal Commission of Education (KM201010772018), the 2010 level of scientific research of improving project (5028123900), the Graduate Technology Innovation Project (5028211000) and Beijing Municipal Education Commission (71D0911003).
- Miller KS, Ross B: An Introduction to the Fractional Calculus and Fractional Differential Equations, A Wiley-Interscience Publication. John Wiley & Sons, New York, NY, USA; 1993:xvi+366.Google Scholar
- Oldham KB, Spanier J: The Fractional Calculus: Theory and Applications of Differentiation and Integration to Arbitrary Order, Mathematics in Science and Engineering. Volume 11. Academic Press, London, UK; 1974:xiii+234.Google Scholar
- Podlubny I: Fractional Differential Equations: An Introduction to Fractional Derivatives, Fractional Differential Equations, to Methods of Their Solution and Some of Their Applications, Mathematics in Science and Engineering. Volume 198. Academic Press, San Diego, Calif, USA; 1999:xxiv+340.Google Scholar
- Samko SG, Kilbas AA, Marichev OI: Fractional Integrals and Derivatives: Theory and Applications. Gordon and Breach, Yverdon, Switzerland; 1993:xxxvi+976.Google Scholar
- Kilbas AA, Srivastava HM, Trujillo JJ: Theory and Applications of Fractional Differential Equations, North-Holland Mathematics Studies. Volume 204. Elsevier, Amsterdam, The Netherlands; 2006.Google Scholar
- Lakshmikantham V, Leela S, Vasundhara Devi J: Theory of Fractional Dynamic Systems. Cambridge Academic, Cambridge, UK; 2009.Google Scholar
- Lakshmikantham V, Vatsala AS: Basic theory of fractional differential equations. Nonlinear Analysis: Theory, Methods & Applications 2008, 69(8):2677-2682. 10.1016/j.na.2007.08.042View ArticleMathSciNetGoogle Scholar
- Lakshmikantham V: Theory of fractional functional differential equations. Nonlinear Analysis: Theory, Methods & Applications 2008, 69(10):3337-3343. 10.1016/j.na.2007.09.025View ArticleMathSciNetGoogle Scholar
- Lakshmikantham V, Vatsala AS: General uniqueness and monotone iterative technique for fractional differential equations. Applied Mathematics Letters 2008, 21(8):828-834. 10.1016/j.aml.2007.09.006View ArticleMathSciNetGoogle Scholar
- Ahmad B, Nieto JJ: Existence of solutions for nonlocal boundary value problems of higher-order nonlinear fractional differential equations. Abstract and Applied Analysis 2009, 2009:-9.Google Scholar
- Ahmad B, Nieto JJ: Existence results for nonlinear boundary value problems of fractional integrodifferential equations with integral boundary conditions. Boundary Value Problems 2009, 2009:-11.Google Scholar
- Bai Z: On positive solutions of a nonlocal fractional boundary value problem. Nonlinear Analysis: Theory, Methods & Applications 2010, 72(2):916-924. 10.1016/j.na.2009.07.033View ArticleMathSciNetGoogle Scholar
- Bai Z, Lü H: Positive solutions for boundary value problem of nonlinear fractional differential equation. Journal of Mathematical Analysis and Applications 2005, 311(2):495-505. 10.1016/j.jmaa.2005.02.052View ArticleMathSciNetGoogle Scholar
- Jiang D, Yuan C: The positive properties of the Green function for Dirichlet-type boundary value problems of nonlinear fractional differential equations and its application. Nonlinear Analysis: Theory, Methods and Applications 2009, 72(2):710-719.View ArticleMathSciNetGoogle Scholar
- Li CF, Luo XN, Zhou Y: Existence of positive solutions of the boundary value problem for nonlinear fractional differential equations. Computers and Mathematics with Applications 2010, 59(3):1363-1375. 10.1016/j.camwa.2009.06.029View ArticleMathSciNetGoogle Scholar
- Benchohra M, Hamani S, Ntouyas SK: Boundary value problems for differential equations with fractional order and nonlocal conditions. Nonlinear Analysis: Theory, Methods and Applications 2009, 71(7-8):2391-2396. 10.1016/j.na.2009.01.073View ArticleMathSciNetGoogle Scholar
- Salem HAH: On the nonlinear Hammerstein integral equations in Banach spaces and application to the boundary value problem of fractional order. Mathematical and Computer Modelling 2008, 48(7-8):1178-1190. 10.1016/j.mcm.2007.12.015View ArticleMathSciNetGoogle Scholar
- Salem HAH: On the fractional order m -point boundary value problem in reflexive Banach spaces and weak topologies. Journal of Computational and Applied Mathematics 2009, 224(2):565-572. 10.1016/j.cam.2008.05.033View ArticleMathSciNetGoogle Scholar
- Kaufmann ER, Mboumi E: Positive solutions of a boundary value problem for a nonlinear fractional differential equation. Electronic Journal of Qualitative Theory of Differential Equations 2008, 2008(3):1-11.View ArticleMathSciNetGoogle Scholar
- Zhang S: Positive solutions for boundary-value problems of nonlinear fractional differential equations. Electronic Journal of Differential Equations 2006, 2006: 1-12.Google Scholar
- Zhang S: The existence of a positive solution for a nonlinear fractional differential equation. Journal of Mathematical Analysis and Applications 2000, 252(2):804-812. 10.1006/jmaa.2000.7123View ArticleMathSciNetGoogle Scholar
- Zhang S: Existence of positive solution for some class of nonlinear fractional differential equations. Journal of Mathematical Analysis and Applications 2003, 278(1):136-148. 10.1016/S0022-247X(02)00583-8View ArticleMathSciNetGoogle Scholar
- Zhang S: Positive solutions to singular boundary value problem for nonlinear fractional differential equation. Computers and Mathematics with Applications 2010, 59(3):1300-1309. 10.1016/j.camwa.2009.06.034View ArticleMathSciNetGoogle Scholar
- Eloe PW, Ahmad B: Positive solutions of a nonlinear n th order boundary value problem with nonlocal conditions. Applied Mathematics Letters 2005, 18(5):521-527. 10.1016/j.aml.2004.05.009View ArticleMathSciNetGoogle Scholar
- Guo D, Lakshmikantham V, Liu X: Nonlinear Integral Equations in Abstract Spaces, Mathematics and Its Applications. Volume 373. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1996:viii+341.View ArticleGoogle Scholar
- Pang C, Dong W, Wei Z: Green's function and positive solutions of n th order m -point boundary value problem. Applied Mathematics and Computation 2006, 182(2):1231-1239. 10.1016/j.amc.2006.05.010View ArticleMathSciNetGoogle Scholar
- Yang J, Wei Z: Positive solutions of n th order m -point boundary value problem. Applied Mathematics and Computation 2008, 202(2):715-720. 10.1016/j.amc.2008.03.009View ArticleMathSciNetGoogle Scholar
- Feng M, Ge W: Existence results for a class of n th order m -point boundary value problems in Banach spaces. Applied Mathematics Letters 2009, 22(8):1303-1308. 10.1016/j.aml.2009.01.047View ArticleMathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.